Authorities Direct Caution as Woman Hospitalized After Overdosing On CBD and CBG

The patient had been taking six times the recommended dose for the last four months.

Experts have warned of the importance of following dosing recommendations, after a rare case in the US saw a woman hospitalised following daily over-consumption of CBD and CBG.

A 56-year-old woman in the US was reported to have been hospitalised after prolonged over-consumption of what was described as hemp oil, containing the cannabinoids CBD and CBG, according to a new case study appearing in Heart Rhythm Case Reports.

The woman was admitted to A&E after experiencing unexplained dizziness and fainting.

Apart from low blood pressure, the her physical examination and blood work were normal, but she was later diagnosed with a “life-threatening” cardiac arrhythmia, an abnormality of the heart’s rhythm, after an ECG showed a markedly prolonged QT interval – which means the heart’s electrical system takes longer than normal to recharge between beats.

 

Doctors associated the health scare with consuming hemp oil containing CBD and CBG, along with berberine supplements. She had started a regimen of taking daily hemp oil four months earlier, consuming six times the dosing recommendation and recently added berberine to the mix.

After stopping her use of supplements during her hospital stay, doctors saw a gradual decrease of her QT interval which normalised after five days.

At her three-month follow-up, she reported no new episodes of dizziness or fainting, and her ECG remained within the normal range. With no other causative factors, her return to normal “strongly validated” that the supplements were linked to her case of arrhythmia, the authors concluded.

Cases like these are rare among those who take hemp supplements but it highlights that there is still risk associated with over-the-counter products containing CBD.

Despite hemp’s widespread use and status as a natural supplement, scientists say that people should still exercise caution and always follow the recommended dosage.

“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications,” said Elise Bakelants, MD from the Department of Cardiology, University Hospital of Geneva.

“Their use should not be taken lightly, and dosing recommendations should always be respected.”

Take supplements with a dose of caution

The popularity of herbal supplements has grown rapidly in recent years, especially those containing CBD (cannabidiol).

Available without a prescription in the UK and many other parts of the world, CBD has been shown to have anti-inflammatory, anti-epileptic, analgesic, anxiolytic, antipsychotic and immunomodulatory properties. CBD does not contain THC which causes the psychotropic effect of cannabis which means it is not subjected to the same scrutiny by drug regulatory agencies.

Berberine is found in the roots, rhizomes and stem bark of many medicinal plants. It is frequently used in traditional Chinese and ayurvedic medicine to treat infections, diarrhoea, type 2 diabetes, high cholesterol and high blood pressure.

Widely perceived as harmless natural substances, the preparation of herbal supplements is largely unregulated meaning the exact composition can vary greatly from one distributor to another.

A growing number of studies and extensive anecdotal evidence indicate that CBD and other cannabinoids are effective for managing a wide range of conditions, but the pharmacodynamic and pharmacokinetic properties of these substances are not well known.

While the scientific community continues to catch up with the relaxing of regulations, the authors of the study highlight that there is still limited data on the effectiveness and toxicity of supplements like hemp oil.

Dr Bakelants cautioned patients and physicians to be aware of possible side effects, respect dosing recommendations and consider possible interactions with other medications, particularly in patients with underlying cardiac disease or those already taking QT-prolonging medication.

 

Disclaimer: https://cannabishealthnews.co.uk/2022/05/19/story22-woman-hospitalised-excessive-consumption-cbd-cbg

Posted by: Times Of Hemp , TOH , #TOH , #TimesOfHemp , https://www.timesofhemp.com

Share This Post

Share on facebook
Share on linkedin
Share on twitter
Share on email

More To Explore